Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Dodge City, KS

April 27, 2005Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 27, 2005, 8:53 PM CDT for Meade County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2005, 8:53 PM CDT (01:53 UTC)
Expired
Apr 27, 2005, 9:39 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Meade County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 280153
SVRDDC
KSC119-280245-
/O.NEW.KDDC.SV.W.0035.050428T0153Z-050428T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT WED APR 27 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 945 PM CDT

* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF
  MEADE STATE PARK...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN MEADE COUNTY...
  MEADE STATE PARK...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3715 10063 3701 10062 3701 10009 3723 10011

$$

GRZYWACZ
2 follow-up statements
000 
WWUS53 KDDC 280212
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
912 PM CDT WED APR 27 2005

KSC119-280245-
/O.CON.KDDC.SV.W.0035.000000T0000Z-050428T0245Z/
MEADE KS-
912 PM CDT WED APR 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN MEADE COUNTY
UNTIL 945 PM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF MEADE
STATE PARK...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN MEADE COUNTY...
  MEADE STATE PARK...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3715 10063 3701 10062 3701 10009 3723 10011

$$

GRZYWACZ
000 
WWUS53 KDDC 280239
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT WED APR 27 2005

KSC119-280249-
/O.CAN.KDDC.SV.W.0035.000000T0000Z-050428T0245Z/
MEADE KS-
939 PM CDT WED APR 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MEADE COUNTY IS
CANCELLED...

AT 937 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3715 10063 3701 10062 3701 10009 3723 10011

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:40 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 27, 3:40 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT WED APR 27 2005

.DISCUSSION...

DAYS 1-2...

A LOT OF WX TO TALK ABOUT BETWEEN NOW AND FRIDAY INCLUDING PRECIP
CHANCES, PRECIP TYPE (BELIEVE IT OR NOT), AND COLD TEMPERATURES.

12Z UPPER AIR ANALYSIS SHOWS TWO FAIRLY SIGNIFICANT S/WV
DISTURBANCES - ONE OVER MONTANA AND THE OTHER SOUTHERN STREAM
SYSTEM COMING IN TO SOUTHERN CALIFORNIA.  AT 850MB, AN ARCTIC COLD
FRONT WAS EVIDENT OVER MONTANA STRETCHING EAST INTO THE DAKOTAS.
THIS FRONT WAS MOVING FAIRLY QUICKLY TO THE SOUTH WITH NOTHING
REALLY TO STOP THE PROGRESSION AS UPPER HEIGHTS CONTINUE TO FALL
IN THE ROCKIES.  SURFACE LOW ALONG WEAK LEE TROUGH WILL CONTINUE
TO DEVELOP LATE THIS AFTERNOON INTO EARLY THIS EVENING WITH VERY
STRONG FRONTOGENETIC FORCING AS WELL AS STRONG WARM
ADVECTION/ISENTROPIC LIFT.  THESE LIFTING MECHANISMS WILL BE
WORKING IN TANDEM LATE THIS EVENING INTO THE OVERNIGHT HOURS WITH
ADEQUATE ENOUGH 850MB LIFTED INSTABILITY FOR ELEVATED
THUNDERSTORMS.  IN THE GRIDS, WILL PAINT AN AREA OF THUNDERSTORMS
WITH SMALL HAIL POSSIBLE MAINLY NORTH OF A DIGHTON TO LACROSSE
LINE.

THE NAM SHOWS AN AREA OF THUNDERSTORMS MOVING EAST OUT OF THE
SANGRE DE CRISTO MOUNTAINS INTO FAR SOUTHWEST KANSAS THIS EVENING
AS WELL.  WILL HAVE 40-50 POPS GOING IN THE SOUTH FOR THIS AREA OF
CONVECTIVE ACTIVITY NORTH OF THE WEST TEXAS FRONTAL BOUNDARY.

THIS FIRST WAVE AND ASSOCIATED THUNDERSTORM ACTIVITY
WILL MOVE EAST AND THE ARCTIC AIRMASS WILL FLOOD
SOUTH RAPIDLY BY EARLY MORNING.  STRONG NORTH-NOTHEAST WINDS
COMBINED WITH LOW STRATUS CLOUDS AND PRONOUNCED COLD ADVECTION
WILL ALLOW TEMPERATURES TO REMAIN STEADY OR SLOWLY FALL INTO THE
LOWER 40S TOMORROW.  A FAR CRY FROM AVERAGE HIGH OF LOWER 70S.
EYES THEN TURN TO LATE TOMORROW NIGHT INTO FRIDAY AS THE MAIN
UPPER STORM SYSTEM OVER CALIFORNIA MOVES INTO THE SOUTHERN HIGH
PLAINS.  THE ARCTIC AIRMASS WILL BE IN PLACE, AND UKMET/NAM 850MB
THERMAL FIELDS SUPPORT PRECIP TYPE IN THE FORM OF SNOW OVER
WESTERN KANSAS LATE THURSDAY NIGHT.  THE ECMWF SHOWS 850MB
TEMPERATURES FAIRLY WARM LIKE THE GFS, HOWEVER GIVEN THE
OBSERVATIONS IN MONTANA, THINK THE COLDER UKMET/NAM IS MORE
REASONABLE.  WILL GO WITH RAIN OR SNOW IN THE GRIDS IN THE
NORTHWEST WITH NEAR 50 POPS, BUT AT THIS POINT, IT DOES NOT LOOK
LIKE A SIGNIFICANT ENOUGH EVENT TO WARRANT ALL SNOW WORDING WITH
ACCUM, BUT IT IS SOMETHING TO WATCH VERY CLOSELY THE NEXT FEW
MODEL RUNS, GIVEN THE UNDERESTIMATION OF THE STRENGTH OF THE
SOUTHERN STREAM JET LATELY.

DAYS 3-7...

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  47  35  49 /  50   0  30  20
GCK  39  44  31  46 /  50   0  30  30
EHA  39  46  31  48 /  30   0  30  10
LBL  41  49  35  47 /  20   0  20  20
HYS  38  44  33  47 /  80  10  50  50
P28  44  57  40  54 /  40   0  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&
Hazardous weather outlook, Apr 27, 1:31 PM CDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
131 PM CDT WED APR 27 2005

KSZ043-044-061>064-074>081-084>090-281000-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-PRATT-SCOTT-SEWARD-
STANTON-STEVENS-
131 PM CDT (1231 PM MDT) WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
TONIGHT, HOWEVER NO SEVERE STORMS, OR OTHER FORMS OF HAZARDOUS
WEATHER, ARE ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES FOR SHOWERS THURSDAY THROUGH FRIDAY NIGHT. AS
THESE SHOWERS END SKIES WILL BEGIN TO CLEAR. THIS WILL RESULT IN
TEMPERATURES FALLING TO AROUND 32 ACROSS THE AREA BY SATURDAY MORNING
RESULTING IN THE POTENTIAL FOR WIDESPREAD FROST. IF SKIES REMAIN
CLEAR LONG ENOUGH A FEW LOCATIONS MAY HAVE TEMPERATURES MAY FALL INTO
THE MID TO UPPER 20S.

THEN, ANOTHER CHANCE FOR THUNDERSTORM ACTIVITY WILL EXIST MONDAY
AND MONDAY NIGHT.  AT THIS TIME, THE RISK OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT TODAY OR TONIGHT.

KSZ030-031-045-046-065-066-281000-
ELLIS-NESS-PAWNEE-RUSH-STAFFORD-TREGO-
131 PM CDT WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE, ESPECIALLY NORTHEAST OF
A DIGHTON TO LARNED LINE.  A FEW OF THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES FOR SHOWERS THURSDAY THROUGH FRIDAY NIGHT. THE
RAIN MAY EVEN MIX WITH SNOW. AS THESE SHOWERS END SKIES WILL
BEGIN TO CLEAR. THIS WILL RESULT IN TEMPERATURES FALLING TO AROUND 32
ACROSS THE AREA BY SATURDAY MORNING RESULTING IN THE POTENTIAL FOR
WIDESPREAD FROST. IF SKIES REMAIN CLEAR LONG ENOUGH A FEW LOCATIONS
MAY HAVE TEMPERATURES MAY FALL INTO THE MID TO UPPER 20S.

THEN, ANOTHER CHANCE FOR THUNDERSTORM ACTIVITY WILL EXIST MONDAY
AND MONDAY NIGHT.  AT THIS TIME, THE RISK OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT TODAY OR TONIGHT.

18

In the hours before

Local storm report, Apr 27, 8:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
853 PM CDT WED APR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     6 N LIBERAL             37.13N 100.94W
04/27/2005  60 MPH           SEWARD             KS   PUBLIC

            2-3 INCH TREE LIMB BROKEN

&&

JLEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:19 PM CDTSevere Thunderstorm WarningDDCSeward37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.